Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Birth control pills make you gain weight. What do you think?

This is my understanding of BC pills, please correct me if I am wrong. They release a hormone that makes your body "think" it is pregnant so it will not ovulate. So being on birth control is physiologically the same as the beginning of a pregnancy.
Both of my OB-GYNs have told me that it is normal for your body to start storing some extra fat when you are first pregnant, like it is preparing for what is to come. They said it is normal for women to gain 3-5 pounds the first couple of weeks of pregnancy even though eating and exercising routines stay the same. I have also read this same information in many pregnancy books.
It would make sense that when using BC pills your body reacts the same way and begins to store fat for what is thought to be a pregnancy. Then month after month, year after year of this that 3-5 pounds really starts to add up. ***Continued

Answer Question
 
Anonymous

Asked by Anonymous at 5:12 PM on Jun. 10, 2009 in Just for Fun

Answers (5)
  • Now of course everyone's body reacts differently to pregnancy. Those who don't immediately gain weight while pregnant, probably won't with BC pills. But for the rest of us, it could be a different story.
    My sister, aunt, and cousin have all gained a notable amount of weight after starting birth control pills. My cousin is very health conscience and has always eaten healthy. It was very surprising that she gain 50 pounds over a year span while taking BC pills. When she made the link and stopped the pills the weight naturally came off in a few months. To me, that is very telling that the BC pills were responsible for her weight gain. But Dr's and scientist all deny that weight gain and the pill are not related. What is your opinion on this? Does this logic make any sense?
    Anonymous

    Answer by Anonymous at 5:13 PM on Jun. 10, 2009

  • I believe SOME birth control does cause weight gain or loss (depo-provera shot). I think it depends on genetics, lifestyle, hormones, etc. Do these people exercise? Do they drink or smoke? How healthy are they eating? It might be healthy food but what is the portion size? All things need to be considered.
    ReneeK3

    Answer by ReneeK3 at 5:26 PM on Jun. 10, 2009

  • I was on bc pills in high school to regulate my period and reduce symptoms, and I never gained weight. I think things differ from person to person.
    BridgetC140

    Answer by BridgetC140 at 5:47 PM on Jun. 10, 2009

  • I was on BC since I was 15. I bleed a lot during my period so they used it to regulate my period. I became sexually active later. However, I was a size 4 until I got pregnant and then three weeks after I found out I was pregnant nothing fit. I was 28 when I got pregnant so 13 years of being on the pill and i gained no weight.
    mrsmendoza2006

    Answer by mrsmendoza2006 at 5:51 PM on Jun. 10, 2009

  • Depends on the type of birth control, the level of hormones in the birth control pills, each persons body, etc. I have been on bc pills since I was 18 and I am almost 38 and have gained very little weight from being on bc pills, My cousin gained a lot of weight on the Depo shot and so did a friend of mine.
    tyfry7496

    Answer by tyfry7496 at 12:01 AM on Jun. 11, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Cafemom Join now to connect to other members! Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN